Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Mar 21, 2012, 1:30 PM EDT for Beaufort County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2012, 1:30 PM EDT (17:30 UTC)
- Expired
- Mar 21, 2012, 2:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Newport/Morehead City, NC
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
021 WWUS82 KMHX 211730 SPSMHX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 130 PM EDT WED MAR 21 2012 NCZ080-093-094-211830- BEAUFORT-CRAVEN-PAMLICO- 130 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND BEAUFORT COUNTIES THROUGH 230 PM EDT... AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CAYTON...OR ABOUT 10 MILES NORTHEAST OF NEW BERN...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PRESCOTT...EDWARD... AURORA......BONNERTON. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. && LAT...LON 3524 7714 3543 7691 3530 7667 3514 7699 TIME...MOT...LOC 1730Z 238DEG 8KT 3525 7696 $$ 31
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Mar 21, 1:10 PM EDT, 20 minutes earlier.
Area forecast discussion, Mar 21, 1:10 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 110 PM EDT WED MAR 21 2012 .SYNOPSIS... WEAK UPPER LEVEL DISTURBANCE WILL DROP SOUTH THROUGH THE AREA TONIGHT AND THURSDAY. HIGH PRESSURE OFFSHORE WILL DRIFT SLOWLY SOUTHWARD THROUGH THE WEEK. A COLD FRONT WILL APPROACH THE AREA SATURDAY AND MOVE THROUGH EASTERN NORTH CAROLINA SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 105 PM WEDNESDAY...HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA THIS AFTERNOON AND TONIGHT. A WEAK UPPER LEVEL DISTURBANCE EMBEDDED IN THE RIDGE WILL DRIFT SLOWLY SOUTHWARD OVER EASTERN NC DURING THE NIGHT AND INTO THURSDAY. SOUTHERLY FLOW AT THE SURFACE WILL PUMP IN MOISTURE RICH AIR. ACTIVITY HAS POPPED UP ALONG THE SEA BREEZE FRONT THIS AFTERNOON...AND ALSO ALONG DIFFERENTIAL HEATING BOUNDARIES. HAVE RECEIVED REPORTS OF FUNNEL CLOUDS IN NORTHERN SECTIONS OF CWA. THESE WERE LAND SPOUTS THAT FORMED ON A THERMAL BOUNDARY NOT ASSOCIATED WITH ANY THUNDERSTORM ACTIVITY. FORECAST SOUNDINGS SHOWING LITTLE TO NO SHEAR...AND WEAK MID LEVEL FLOW. CELLS WILL BE SLOW MOVING. PWS AROUND AN INCH AND QUARTER...WITH SLOW MOVING CELLS COULD SEE INCREASED POTENTIAL OF URBAN FLOODING. FREEZING LEVEL AROUND 10K FEET FOR A CHANCE OF SMALL HAIL DURING THE AFTERNOON. && .SHORT TERM /THURSDAY/... AS OF 315 AM WED...WEAK UPPER LOW WILL REMAIN OVER THE REGION TONIGHT...THOUGH WEAKENING AND SLOWLY MOVING OFFSHORE. THIS COMBINED WITH CONTINUED MOIST BL AND SOUTHERLY FLOW WILL MAINTAIN MOSTLY CLOUDY SKIES AND MILD TEMPS. HAVE KEPT CHANCES FOR PRECIP IN OVERNIGHT...DID NOT GO AS HIGH AS GUIDANCE...AT THIS TIME THINK IT IS OVERDONE. TRENDED MORE WITH A PERSISTENCE FORECAST WITH HIGH POPS ALONG THE COAST GIVEN CONTINUED MOIST ONSHORE FLOW. OVERNIGHT LOWS LIKELY 55-60 DEG. PATCHY FOG WILL AGAIN BE POSSIBLE OVERNIGHT...THOUGH THINK EXPECTED CLOUD COVER WILL INHIBIT DEVELOPMENT. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... UNSETTLED WEATHER IS EXPECTED THROUGH SUNDAY AND THE FORECAST WILL HAVE A CHANCE OF RAIN EACH DAY WHILE TEMPERATURES REMAIN WELL ABOVE NORMAL THROUGH SATURDAY. ON THU...A WEAKNESS IN THE UPPER RIDGE COMBINED WITH MOIST ONSHORE FLOW AND DIURNAL HEATING WILL LEAD TO THE DEVELOPMENT AND MAINTENANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. CONVECTION WILL WANE WITH LOSS OF HEATING THU EVE AND AS THE WEAK UPPER LOW MOVES OFFSHORE THU NIGHT. A BRIEF BREAK IN THE OVERALL WET PATTERN IS EXPECTED ON FRIDAY AS THE LOW LEVEL FLOW BECOMES WESTERLY AND ONLY ISOLATED THUNDERSTORMS...MANLY ALONG THE INLAND MOVING SEABREEZE WILL BE POSSIBLE. HIGHS ON THU WILL BE HELD IN THE 70S WITH CLOUDS AND SHOWERS WHILE HIGHS ON FRIDAY REACH INTO THE 80S INLAND OWING TO MORE SUNSHINE AND REBOUNDING THICKNESSES. A CUT OFF UPPER LOW IS FORECAST BY THE MODELS TO APPROACH NC SATURDAY THEN DRIFT SE ACROSS THE AREA ON SUNDAY. THE UPPER SYSTEM IN COMBINATION WITH A SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW WILL BRING A GOOD CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO EASTERN NC SATURDAY AND SUNDAY. HIGHS WILL REMAIN ABOVE NORMAL INTO THE WEEKEND WITH LOW TO MID 70S COMMON ON SATURDAY WITH CLOUDS/PRECIPITATION PRODUCING A BIT COOLER HIGHS IN THE UPPER 60S TO LOWER 70S SUNDAY. THE LOW IS FORECAST TO DEPART SUNDAY NIGHT WITH RISING HEIGHTS LEADING TO HIGH PRESSURE FROM THE NORTH BUILDING SOUTH INTO THE AREA MONDAY AND TUESDAY. COULD SEE A FEW LINGERING SHOWERS EARLY MONDAY THEN DRY WEATHER WILL OCCUR MONDAY AFTERNOON AND TUESDAY WITH COOLER NEAR NORMAL TEMPERATURES EXPECTED. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM /THROUGH THURSDAY/ AS OF 110 PM WEDNESDAY...SEVERAL AREAS OF SHOWERS WITH ISOLATED THUNDERSTORMS DRIFTING SLOWLY THROUGH EASTERN NORTH CAROLINA THIS AFTERNOON. THESE ARE VERY SLOW MOVING STORMS...AND HAVE THE POTENTIAL FOR SMALL HAIL. EXPECT MVFR CONDITIONS IN THE SHOWERS...VFR OUTSIDE OF THE SHOWERS. THESE SHOWERS WILL CONTINUE INTO THE NIGHTTIME HOURS WITH UPPER LEVEL SUPPORT. LOW LEVEL FLOW FROM THE SOUTH WILL CONTINUE TO PUMP MOIST AIR INTO THE AREA...AND COULD SEE MVFR CONDITIONS IN FOG FORMING BEFORE SUNRISE. LOW LEVEL FLOW BECOMING MORE SOUTHWESTERLY THURSDAY...BUT MOIST ATMOSPHERE WILL REMAIN OVER THE AREA FOR CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS WITH MVFR CONDITIONS POSSIBLE IN THE STORMS /LONG TERM THURSDAY THROUGH SUNDAY/... UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD. EARLY MORNINGS THROUGH SATURDAY WILL BE PRONE TO FOG AND STRATUS DEVELOPMENT. WHILE A WEAKNESS IN THE UPPER RIDGE COMBINED WITH ONSHORE FLOW WILL HELP TO PRODUCE AND MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THURSDAY EVENING. THE DRIEST PERIOD WITH THE BEST POTENTIAL FOR SUSTAINED VFR CONDITIONS WILL BE FRIDAY AND FRIDAY EVENING AS LOW LEVEL WESTERLY FLOW DEVELOPS ACROSS THE AREA. A CUTOFF UPPER LOW AND ASSOCIATED SURFACE FRONT AND LOW PRESSURE SYSTEM WILL TRACK SLOWLY EAST INTO AND ACROSS NC SATURDAY AND SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AND OCCASIONAL SUB-VFR CONDITIONS EXPECTED. && .MARINE... SHORT TERM /THROUGH TONIGHT/ AS OF 1042 AM WED...SHOWERS OVER MUCH OF THE COASTAL WATERS THIS MORNING WILL CONTINUE THROUGH THE DAY. WEAK SOUTHERLY FLOW WILL TURN SLOWLY SOUTHWEST DURING THE AFTERNOON HOURS...BUT WILL CONTINUE LIGHT...10 TO 15 KTS. HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH TONIGHT FOR CONTINUED LIGHT WINDS AND SEAS 2-3 FEET. /LONG TERM THURSDAY THROUGH SUNDAY/... OFFSHORE HIGH PRESSURE WILL BE THE DOMINATE WEATHER SYSTEM THROUGH FRIDAY NIGHT PRODUCING SOUTH TO SOUTHWEST FLOW TO 15 KNOTS AND SEAS 2-4 FT. AN APPROACHING BACK DOOR FRONT IS EXPECTED TO STALL JUST NORTH OF THE WATERS FRIDAY NIGHT. ON SATURDAY INTO SUNDAY A SLOW MOVING CUT OFF UPPER LOW AND IT'S ASSOCIATED SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW WILL MOVE ACROSS NC WITH SOUTHERLY FLOW INCREASING TO 15 TO 20 KT AND SEAS BUILDING TO 3 TO 5 FT SATURDAY AND 4 TO 7 FT SATURDAY NIGHT AND SUNDAY. AS THE DEVELOPING LOW PULLS AWAY FROM THE WATERS SUNDAY NIGHT INTO MONDAY STRONG SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE IN STRENGTHENING NORTHERLY FLOW. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CGG NEAR TERM...CGG SHORT TERM...CQD LONG TERM...BTC/JME AVIATION...CGG/BTC MARINE...CGG/BTC
Hazardous weather outlook, Mar 21, 3:27 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 327 AM EDT WED MAR 21 2012 NCZ029-044>047-079>081-090>095-098-103-104-220900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 327 AM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. ISOLATED STRONG STORMS WILL BE POSSIBLE WITH THE PRIMARY THREATS BEING HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 11:00 AM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT WED MAR 21 2012
NCZ045-211600-
TYRRELL-WASHINGTON-
1100 AM EDT WED MAR 21 2012
...FUNNEL CLOUDS REPORTED IN WASHINGTON COUNTY...
SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED ASSOCIATED WITH
SHOWERS ACROSS WASHINGTON COUNTY. WE DO NOT ANTICIPATE THEM TO REACH
THE GROUND. HOWEVER THE PUBLIC IS ENCOURAGED TO TAKE COVER IF ONE IS
SPOTTED. A FUNNEL CLOUD WAS REPORTED ON HIGHWAY 64 NEAR BEASLEY ROAD
MOVING SLOWLY NORTH.
&&
LAT...LON 3598 7638 3594 7636 3595 7632 3596 7631
3597 7628 3579 7636 3584 7658 3595 7656
3595 7652 3598 7645 3599 7640
TIME...MOT...LOC 1457Z 194DEG 7KT 3590 7645
3Special weather statement, Mar 21, 12:20 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1220 PM EDT WED MAR 21 2012
NCZ045-211715-
WASHINGTON-
1220 PM EDT WED MAR 21 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON COUNTY THROUGH
115 PM EDT...
AT 1220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROPER...OR ABOUT 9 MILES EAST OF PLYMOUTH...MOVING NORTHEAST AT 5
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROPER...CENTER OF
PHELPS LAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3599 7641 3592 7637 3591 7638 3586 7635
3579 7640 3576 7640 3570 7660 3570 7664
3585 7674 3595 7658 3595 7652 3598 7645
TIME...MOT...LOC 1620Z 241DEG 5KT 3581 7659
8Special weather statement, Mar 21, 1:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 130 PM EDT WED MAR 21 2012 NCZ080-093-094-211830- BEAUFORT-CRAVEN-PAMLICO- 130 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND BEAUFORT COUNTIES THROUGH 230 PM EDT... AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CAYTON...OR ABOUT 10 MILES NORTHEAST OF NEW BERN...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PRESCOTT...EDWARD... AURORA......BONNERTON. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. && LAT...LON 3524 7714 3543 7691 3530 7667 3514 7699 TIME...MOT...LOC 1730Z 238DEG 8KT 3525 7696 31
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 11:00 AM EDT | Special Weather Statement | MHX | Washington | 60 min |
| Mar 21, 12:20 PM EDT | Special Weather Statement | MHX | Washington | 55 min |
| Mar 21, 2:10 PM EDT | Special Weather Statement | MHX | Beaufort | 65 min |
| Mar 21, 3:02 PM EDT | Special Weather Statement | MHX | Martin | 43 min |
| Mar 21, 3:36 PM EDT | Special Weather Statement | MHX | Pitt | 39 min |
| Mar 21, 4:05 PM EDT | Special Weather Statement | MHX | Lenoir | 40 min |
| Mar 21, 4:22 PM EDT | Special Weather Statement | MHX | Pitt | 38 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.